Thunderstorm Wind, Ogemaw
- When
- July 5, 1:25 PM EST
- Where
- Ogemaw County, 1.47 mi NNE of Prescott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.200, -83.910
Reports to local law enforcement of several trees down.
A low pressure system tracking through the region led to the development of scattered showers and thunderstorms through the day. In the afternoon, some of these produced damaging winds in Wexford and Missaukee counties, and also in Ogemaw and Iosco counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system tracking through the region led to the development of scattered showers and thunderstorms through the day. In the afternoon, some of these produced damaging winds in Wexford and Missaukee counties, and also in Ogemaw and Iosco counties. Additionally, locally heavy rainfall occurred with some of these storms, as well as some isolated hail from pea-size up to one inch reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 12:30 PM EST, 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Gaylord MI 130 PM EDT Fri Jul 5 2024 .KEY MESSAGES... - Multiple rounds of showers and storms expected into this evening. Low chances for severe storms this afternoon. - Periods of Rain/storms through the weekend - Rain/storm potential Monday/Tuesday? && .UPDATE... Issued at 812 AM EDT Fri Jul 5 2024 Inherited forecast seems to be largely on track. Showers are beginning to fill in across northwest lower and EUP this morning. These showers will spread west to east through the morning before another round of showers /storms pass through later this afternoon into this evening. The potential for severe storms continues to be low with the main hazard expected to be lightning with possible gusty winds and large hail. Main forecast challenge will be the timing of showers/ storms this afternoon as guidance has been trending a later arrival time than previously suggested... The showers and clouds passing through this morning will largely influence how/ when the afternoon showers will develop: If showers and clouds linger into the afternoon hours, the environment will take longer to destabilize, and therefore, the arrival/ timing of the showers/storms will be later in the day and the potential for severe storms continues to decrease. As such, be sure to stay weather aware today and have multiple ways to receive weather alerts, especially if you are participating in any outdoor activities! && .SHORT TERM /THROUGH TONIGHT/... Issued at 356 AM EDT Fri Jul 5 2024 Pattern Synopsis: Longwave troughing will gradually pivot across the north-central CONUS into this weekend as a seasonably strong jet rounds its axis and punches over the southern Great Lakes today. Forcing provided by this feature aloft will support a deepening cyclone that is expected to trek across the lower peninsula this afternoon and evening, eventually departing east of the region later tonight. Forecast Details: Multiple rounds of showers and storms, low chances for severe -- Scattered showers across parts of northern Michigan will continue to expand in coverage from west to east this morning as the aforementioned system moves closer to the region. While some rumbles of thunder cannot be ruled out with activity this morning, numerous showers and storms are expected to form across the area beginning shortly after noon. Thunderstorm clusters are expected to be more disorganized in nature with relatively weak effective shear (~20-25 kts) in place given relatively low ELs/tropopause height. While forecast hodographs do display streamwise vorticity in the lowest few kilometers, weak low-level shear (~10 kts 0-1km shear) should lead to shrunken hodographs with <100 m2/s2 0-1km SRH -- leading to very low confidence in any tornado potential despite the potential for some weakly rotating storms should any become more organized. Damaging wind gusts and large hail will be possible with any strong storms, but confidence remains low in these hazards as well. Aforementioned low cloud tops will keep the majority of the profile warmer than -10 to -20 C, making it even more difficult for large hail formation given already relatively weak effective shear. Strong wind gusts will be possible, but <20 kt flow through the lowest several kilometers of the profile also decreases confidence in this potential. The primary hazard will most likely be lightning given the fact that there is an influx of people across northern Michigan here to enjoy outdoor activities for the holiday weekend. Those planning any outdoor activities should be paying close attention to the forecast, and have multiple ways of receiving weather information and warnings -- primarily this afternoon and early evening when thunderstorms are most likely. Thunder chances will diminish into tonight with lingering chances for showers lasting into Saturday morning. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 356 AM EDT Fri Jul 5 2024 PATTERN SYNOPSIS/FORECAST: Broad troughing over the northern Plains attm...with ridging over the West Coast...and southeastern US. Southwesterly flow crossing the central US; abundant moisture (pwats of 2in or more) and some convection along and ahead of a surface boundary stretching from TX into the OH Valley. PV max over MN within broader troughing; this feature has spawned some convection upstream amid slightly better moisture and better forcing...along and ahead of a low over MN with small warm front over S. WI...and cold front extending back into northern TX. Otherwise...a rather nebulous pattern over the Upper Great Lakes...with a NW-SE oriented cold front well to our north in Canada. It remains reasonably mild, however, with 850mb temps in the 15C range...and temps yesterday topped out largely in the low 80s as a result. Low over WI expected to slowly meander ENE-ward through the start of the actual weekend...not fully departing the region till later Saturday afternoon as a secondary trough axis slips through, leaving the potential for showers and storms in the forecast to start the weekend. Break in the action behind this may only be brief...with chances for activity poised to return Sunday afternoon as another niblet of energy swings in...though not a full washout by any means. Will then be looking for another round to approach the area going into Monday...as upstream trough axis strengthens; this feature is currently progged to swing across the Upper Midwest (including Northern Michigan) Tuesday...as remnants of T.C. Beryl meander inland somewhere over the southern portion of the continent. Beyond this...expecting upstream pattern to break down and allow ridging to spread eastward into the central US going into the middle of next week and beyond. Primary Forecast Concerns: Periods of rain/storms through the weekend... Saturday...not necessarily the most impressive setup, but appears we could be unstable enough to get some convection to redevelop, especially along and ahead of the secondary trough axis swinging in Saturday afternoon...especially if we get enough diurnal heating to destabilize the lower levels enough to overcome somewhat more stable layers in the mid-levels. It will also help if we end up more moist from rain today/tonight...as this could further boost destabilization potential with diurnal heating. Probabilistic guidance currently points toward development of a few hundred joules of CAPE attm, which is worth keeping an eye on, noting the abundance of outdoor activities going on over the region today. This would more likely be skinny CAPE, which could promote better rainfall rates, with freezing levels still up around 3km or so. Do wonder if these will be soggy showers moreso than thunder threats, though thunder will still be a threat, particularly if we are able to get better surface heating during the afternoon ahead of the front. Weak shear/wind profiles Saturday suggest a general lack of organized severe threat, though not impossible some could pulse up and produce some small hail and/or gusty downbursts. Additionally, think storm motion/propagation could end up driven more by mesoscale/storm-scale outflow boundaries than anything else (e.g., not impossible we could get a lake breeze on the Lake Huron coast Saturday afternoon), such that storm motion may not be as predictable as normal, which could be problematic for people out and about this weekend. Furthermore, if cells are able to sit over an area for an extended amount of time, not impossible it could lead to some localized flooding concerns at worst-case scenario. This idea also remains unclear depending on how this event ultimately ends up evolving...but is also worth keeping an eye on. Sunday...think the better organized activity will remain to our west, closer to better forcing...though environment still supports potential for diurnally-driven showers and perhaps a rumble of thunder or two over interior northern Lower in particular. Another day with generally weak flow suggests these, too, will be the kind of showers/storms that just meander here and there, moving relatively slowly, and periodically pulsing up in intensity as outflow boundaries from other storms move through (and/or lake breeze development helps boost things). Kind of a stereotypical summer storm idea. Rain/storm potential Monday/Tuesday?...Though it's still quite a ways out...think we'll have to keep an eye on Monday/Tuesday of next week for our next major chance of rain/storms. Current setup suggests southwest flow into the Upper Midwest; with some potential to tap into tropical moisture depending on where Beryl ends up tracking, think heavy rains could again become a concern if this idea holds going forward. However...there are currently some signals the axis of moisture transport could remain to our south, which could shift the focus out of our area. Certainly something to keep an eye on as we look forward into the start of next week, though again...at this hour, nothing definite yet by any means. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 120 PM EDT Fri Jul 5 2024 Showers will continue to track from southwest to northeast this afternoon ahead of another round of scattered to numerous storms that are anticipated for this later this afternoon into this evening. VCTS is included in the TAFs to account for this. Temporary drops to MVFR/IFR will be possible with any storms that move over TAF sites. VFR ceilings are forecasted to drop to IFR (potentially LIFR) later tonight across most of the area. Winds will shift northerly late tonight into Saturday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...NSC SHORT TERM...DJC LONG TERM...FEF AVIATION...NSC
Hazardous Weather Outlook National Weather Service Gaylord MI 1106 AM EDT Fri Jul 5 2024 MIZ016>018-020>036-041-042-086>088-095>099-061515- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1106 AM EDT Fri Jul 5 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Numerous thunderstorms are expected across northern Michigan this afternoon and evening. A few strong to severe storms will be possible. Primary hazards with any strong storms will be damaging winds, hail, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be additional chances for thunderstorms Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061515- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1106 AM EDT Fri Jul 5 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are expected over the northern Great Lakes waters this afternoon and evening. A few strong storms will be capable of producing strong wind gusts, hail, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms again from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Special Weather Statement
National Weather Service Gaylord MI
132 PM EDT Fri Jul 5 2024
MIZ035-041-042-051815-
Gladwin MI-Arenac MI-Ogemaw MI-
132 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARENAC...
NORTHEASTERN GLADWIN AND SOUTHEASTERN OGEMAW COUNTIES THROUGH 215 PM
EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alger, moving northeast at 20 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Alger, Skidway Lake, Selkirk, Bowmanville, and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4406 8427 4417 8436 4440 8398 4423 8388
4420 8388
TIME...MOT...LOC 1732Z 246DEG 16KT 4412 8421
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
MSBSpecial Weather Statement
National Weather Service Gaylord MI
210 PM EDT Fri Jul 5 2024
MIZ035-036-051900-
Iosco MI-Ogemaw MI-
210 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OGEMAW AND WESTERN
IOSCO COUNTIES THROUGH 300 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Skidway Lake, or 9 miles northeast of Alger, moving northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tawas City, Whittemore, Skidway Lake, National City, Plainfield
Township, and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4416 8389 4417 8404 4425 8410 4445 8358
4422 8351
TIME...MOT...LOC 1809Z 246DEG 22KT 4421 8398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MSBThe NCL Michigan radar (KAPX), 101 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Reports to local law enforcement of several trees down.
Report of a camper blown over near Whittemore.
Multiple reports of tree damage and downed powerlines in a swath approximately a mile and a half wide near Dyer Lake east of Falmouth. Trees snapped and uprooted by suspected downburst gusts. Accompanied by torrential rain and up to dime sized hail.
Uprooted spruce tree and minor structure damage, including damage to fiberglass shop roof, children's playground set, and an old wood frame barn blown down. Accompanied by torrential rain and strong winds. Dairy farmer located 30 feet inside an open sided cow barn at time of storm reported having to turn on windshield wipers to see through rain coming into building.
Photo of tree down over powerlines and roadway, reports of additional trees and lines down in the area near Merritt Speedway. Suspected downburst winds.
Multiple trees down.
Trees down over roadway.
Report of one inch hail.
Report of one inch hail.
Powerlines down in town of Gladwin. Tree down on M18 just south of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204699, 1204698, 1204717, 1204737, 1205404, 1204703, 1204705, 1204695, 1204696, 1204701.